Alert archive / Illinois / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 88, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 26, 2026, 6:02 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2026, 6:02 PM CDT (23:02 UTC)
- Expired
- Mar 26, 2026, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:50 PM CDT, 3 hours 12 minutes earlier. Its key messages:
- An Enhanced Risk for severe weather exists along and northeast of a Canton to Shelbyville line through this evening. The primary risks will be damaging wind gusts in excess of 70mph, hail larger than 2 inches in diameter, and a few tornadoes
- After record-breaking warmth today, temperatures will plunge into the middle to upper 20s by Friday night.
Area forecast discussion, Mar 26, 2:50 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Thu Mar 26 2026
.KEY MESSAGES...
- An Enhanced Risk for severe weather exists along and northeast
of a Canton to Shelbyville line through this evening. The
primary risks will be damaging wind gusts in excess of 70mph,
hail larger than 2 inches in diameter, and a few tornadoes
- After record-breaking warmth today, temperatures will plunge
into the middle to upper 20s by Friday night.
&&
.DISCUSSION...
Issued at 250 PM CDT Thu Mar 26 2026
...Severe Weather This Evening...
19z/2pm surface analysis shows a cold front extending from
southern Lake Michigan southwestward to the Iowa/Missouri state
line. Record-breaking warmth prevails within the warm sector
with current readings in the middle to upper 80s across central
Illinois. Meanwhile north of the front, temperatures have
dropped into the 50s in northern Illinois.
19z mesoanalysis indicates MLCAPEs of 1000-1500J/kg pooling
south of the front: however, 150-200J/kg of MLCIN has thus far
capped any convective development. Visible satellite imagery is
showing a Cu field forming along/north of a Macomb to Pontiac
line...and this will be the area to watch for thunderstorm
initiation over the next 1-3 hours. While CAM timing still
varies slightly, a consistent signal from the HRRR and RRFS
suggests the first cluster of storms forming northeast of Peoria
between 21z/4pm and 22z/5pm...then tracking E/SE just north of
the I-74 corridor through 00z/7pm. Given the pool of high CAPES,
steep mid-level lapse rates, and 0-6km bulk shear of 50-60kt,
the stage will be set for rapid development once the cap is
broken immediately along the approaching boundary. The initial
storm cluster will therefore pose a very large hail risk
(potentially greater than 2 inches in diameter), as well as a
tornado risk if it remains close to the boundary as advertised.
Once the late afternoon storm cluster pushes into Indiana,
additional convection will fire further west along the trailing
cold front this evening. There will be a narrow window between
about 6pm and 10pm when favorable instability/shear profiles
will continue to support all storm hazards before daytime
instability wanes and the severe threat diminishes. It appears
the most favored location for severe this evening will be along
and near the I-72 corridor...before the storms begin to lose
their vigor as they sink southward to the I-70 by midnight or
shortly afterwards.
...Sharply Falling Temperatures...
Once the cold front passes, strong N/NE winds gusting 30-35mph
will bring a much cooler airmass southward into central Illinois
tonight. Low temperatures will bottom out in the lower to middle
30s across much of the KILX CWA, with lower 40s south of I-70.
Friday will start out as a cloudy, breezy, and very chilly
day...before at least partial sunshine returns by afternoon.
Highs will only reach the upper 40s to around 50 degrees. As high
pressure builds into the region, skies will clear and winds will
become light/variable Friday night. Excellent radiational
cooling of the dry airmass will allow overnight lows to plunge
into the middle to upper 20s...which could pose a risk to tender
spring vegetation that has emerged 2-3 weeks early.
...Warmer and Wetter Next Week...
After a brief chill to start the weekend, temperatures will
quickly rebound into the 60s on Sunday...then back into the 80s
by next Monday and Tuesday. The pattern will also become
decidedly more unsettled as a frontal boundary wavers in the
region for several days. While it is still too early to pinpoint
any specific severe weather risk at that time range, the
Colorado State Machine Learning algorithm is highlighting low
probabilities (5-15% chance) for severe across portions of
Illinois Monday through Thursday. The current forecast features
daily rain chances, with the greatest chance (60%) focused on
Thursday. Stay tuned to later forecasts as details become
clearer.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1249 PM CDT Thu Mar 26 2026
CAMs continue to suggest rapid convective development near or
just northeast of the I-74 corridor between 21z and 23z.
HRRR/RRFS have consistently shown cells firing northeast of
KPIA, then tracking E/SE into Indiana by around 00z. Based on
the latest data, have maintained the PROB30 group for thunder at
KPIA between 21z and 23z, but have gone with TEMPO severe
thunder/hail at both KBMI and KCMI. Once this initial cluster of
storms exits, additional convection will develop along/north of
an advancing cold front during the evening. With all models
showing storms becoming widespread, have opted to go with
predominant thunder at all terminals...with the thunder ending
from north to south between 05z and 07z. Winds will initially be
SW with gusts of around 25kt this afternoon, then will switch to
NE and gust 30-35kt behind the cold front this evening into the
overnight hours. After FROPA, MVFR ceilings will overspread the
area...with HRRR/NAM forecast soundings showing the low clouds
persisting through midday Friday.
&&
.CLIMATE...
Issued at 125 AM CDT Wed Mar 25 2026
Forecast temperatures on Thursday may exceed March records in
some areas.
Mar 26 Record March Record
Charleston.... 84 (1907) 89 (3/24/1929 and 3/22/2026)
Decatur....... 83 (1907) 89 (3/24/1929)
Jacksonville.. 83 (1950) 91 (3/21/1907)
Lincoln....... 83 (1991) 86 (3/29/1985 and 3/30/1986)
Normal........ 83 (2007) 88 (3/21/1907)
Olney......... 85 (1907) 89 (3/24/1910 and 3/24/1929)
Peoria........ 82 (1907/1991) 87 (3/21/1907)
Springfield... 81 (1991) 91 (3/21/1907)
Urbana........ 81 (1907) 85 (3/21/1907 and 3/24/1910)
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
KEY MESSAGES...Barnes
DISCUSSION...Barnes
AVIATION...Barnes
CLIMATE...GeelhartHazardous weather outlook, Mar 26, 3:01 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CDT Thu Mar 26 2026 ILZ027>031-036>038-040>057-061>063-272015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 301 PM CDT Thu Mar 26 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are expected through late evening, with a weakening trend as they advance south of I-70 with time. The greatest risk for severe storms is in areas from about Springfield and Peoria eastward. Very large hail and damaging winds are the main concerns, though a few tornadoes are also possible through mid evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A hard freeze is likely Friday night. Early emerging sensitive vegetation should be covered for protection. Scattered thunderstorms are possible Monday night and Tuesday. The severe weather risk appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 4 pm and midnight. Expected storm motion is toward the east around 50 mph. ILZ066>068-071>073-272015- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 301 PM CDT Thu Mar 26 2026 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Thunderstorms will begin moving into southeast Illinois later this evening, continuing past midnight. A few of these may be strong to severe, though the severe weather threat is expected to diminish with time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 9 pm. Expected storm motion is toward the east around 50 mph. Shimon
In the hours before
Local storm report, Mar 26, 5:20 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
520 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Non-Tstm Wnd Gst 3 WNW Towanda 40.58N 88.95W
03/26/2026 M45 MPH McLean IL Mesonet
Mesonet station FW2710 Towanda.
&&Local storm report, Mar 26, 5:27 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Tstm Wnd Gst 4 S Rankin 40.41N 87.90W
03/26/2026 M50 MPH Vermilion IL Public
&&Local storm report, Mar 26, 5:51 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Non-Tstm Wnd Gst Rantoul Airport 40.29N 88.15W
03/26/2026 M49 MPH Champaign IL AWOS
AWOS station KTIP Rantoul Arpt.
0538 PM Non-Tstm Wnd Gst Willard Airport 40.03N 88.28W
03/26/2026 M45 MPH Champaign IL ASOS
ASOS station KCMI Willard Arpt.
&&Local storm report, Mar 26, 5:53 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
553 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Gst 2 NNW Danville 40.17N 87.65W
03/26/2026 M61 MPH Vermilion IL Emergency Mngr
&&Local storm report, Mar 26, 5:57 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
557 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tstm Wnd Gst 2 NNW Danville 40.17N 87.65W
03/26/2026 M55 MPH Vermilion IL Mesonet
Mesonet station CW9931 Danville.
&&
07Local storm report, Mar 26, 6:00 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
600 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg 2 ESE Henning 40.30N 87.66W
03/26/2026 Vermilion IL Public
Power poles damaged.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 40 min |
| Mar 26, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 60 min |
| Mar 26, 5:19 PM CDT | Blowing Dust Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 16 more | 4 hr |
| Mar 26, 5:35 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 39 min |
| Mar 26, 6:17 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 23 min |
| Mar 26, 6:33 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.